Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS New Orleans, LA

January 29, 2001Saint Tammany Parish, Washington Parish, Louisiana; Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 29, 2001, 11:44 AM CST for Saint Tammany Parish, Washington Parish, Louisiana; Walthall County, Mississippi. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2001, 11:44 AM CST (17:44 UTC)
Expired
Jan 29, 2001, 12:45 PM CST
In force
61 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Saint Tammany Parish, LA, Washington Parish, LA, Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Jan 29, 12:05 PM CSTThunderstorm WindMt Hermon, LAThunderstorm wind gusts downed several trees.
Jan 29, 12:10 PM CSTThunderstorm WindSartinsville, MSSeveral trees were blown down by thunderstorm wind gusts.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:30 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 291746
SVRNEW
LAC089-093-095-103-117-MSC147-291845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  ST. JAMES PARISH IN SOUTHEAST LOUISIANA
  ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA 
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 1245 PM CST

* AT 1139 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF SALEM TO 17
  MILES NORTHWEST OF LUTCHER...OR FROM 9 MILES NORTHEAST OF MCCOMB TO
  GONZALES...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MOUNT HERMAN AT 1205 PM CST
   SALEM AT 1215 PM CST
   LUTCHER...TYLERTOWN AT 1220 PM CST
   GRAMERCY AT 1225 PM CST
   FRANKLINTON...GARYVILLE AT 1235 PM CST
   FOLSOM AT 1240 PM CST

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

BETWEEN 11 AM AND 1144 AM NUMEROUS REPORTS FROM SEVERAL PARISHES 
HAVE BEEN RECEIVED OF TREES DOWN. A MOBILE HOME WAS OVERTURNED IN 
IBERVILLE PARISH AT 1131 AM. DAMAGING WINDS UP TO 60 MPH ARE LIKELY 
WITH THIS LINE. THIS IS A DANGEROUS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:55 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 29, 10:55 AM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1055 AM CST MON JAN 29 2001

PREVIOUS FCST STILL ON TRACK AS COLD FRONT AND ASSOCIATED SQUALL
LINE IS CURRENTLY MOVING EAST INTO THE WESTERN FRINGES OF SLIDELL'S
CWA. LINE OF MODERATE TO STRONG TSTMS MOVING EAST 35 TO 40 MPH. MAIN
ENERGY FROM S/W TROF IS BEGINNING TO SWING NEWD ACROSS THE  LOW TO
MID MS VALLEY. AIRMASS WAS FAIRLY CAPPED AROUND 700 MB AT 12Z BUT
SOME COOLING AT MID-LEVELS APPARENTLY MAKING HEADWAY INTO WRN
FRINGES OF THE CWA LATE THIS MORNING. STRONG LOW LEVEL SLY WINDS
AHEAD OF THIS SYSTEM MAKES FOR WINDY CONDS THROUGH THIS AFTN AHEAD
OF THE FRONT. PACIFIC TYPE FRONT WILL SWEEP EWD OVER THE ENTIRE
REGION BY THIS EVENING WITH COOLER AND DRIER AIR SPREADING EWD IN
THE WAKE OF THE FRONT. BRIEF HEAVY RAIN WITH AMTS UP TO 2 INCHES
POSSIBLE IN A SHORT PERIOD.

.NEW...SCA PQL-ATCHAFALAYA RVE INCLUDING LAKE PONTCHARTRAIN/MAUREPAS
LA...NONE.
MS...NONE.

05

In the hours before

Special weather statement, Jan 29, 10:15 AM CST, 1 hour 29 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 10 IS IN EFFECT FOR EAST-CENTRAL
   AND SOUTH-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 2 PM
   CST...

A LINE OF RAINSHOWERS AND A FEW THUNDERSTORMS IN ASSOCIATION WITH A
COLD FRONT WILL MOVE ACROSS EASTERN LOUISIANA AND EXTREME SOUTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE PRIMARY THREAT
WILL BE BRIEF TORRENTIAL RAINFALL AS THIS LINE MOVES EAST AT 35 TO
40 MPH. ONE OR TWO STORMS MAY BRIEFLY ATTAIN STRONG TO SEVERE
CONDITIONS BY PRODUCING DAMAGING WIND GUSTS CAPABLE OF DOWNING TREES
AND POWERLINES.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI COASTAL
COUNTIES 3SHORTLY AFTER 3 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:34 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge26 min
Jan 29, 10:34 AM CSTSevere Thunderstorm WarningLIXEast Feliciana26 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXSaint James58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXLivingston58 min
Jan 29, 11:33 AM CSTTornado WarningLIXLivingston27 min
Jan 29, 11:43 AM CSTTornado WarningLIXTangipahoa32 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint James, Saint John the Baptist61 min
Jan 29, 12:06 PM CSTTornado WarningLIXWashington39 min
Jan 29, 12:18 PM CSTTornado WarningLIXTangipahoa27 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington55 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXTerrebonne90 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXPike58 min
Jan 29, 12:02 PM CSTTornado WarningLIXWalthall28 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXHancock55 min
Jan 29, 2:18 PM CSTSevere Thunderstorm WarningLIXHancock, Harrison42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.